Alert archive / Michigan / Beach Hazards Statements in 2020
Beach Hazards Statement 23, NWS Marquette, MI
NWS Marquette, MI issued this beach hazards statement at Sep 25, 2020, 5:28 PM EDT for Schoolcraft County, Michigan. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Sep 25, 2020, 5:28 PM EDT (21:28 UTC)
- Expired
- Sep 26, 2020, 4:12 AM EDT
- In force
- 11 hr
- Issued by
- NWS Marquette, MI
County Schoolcraft County, MI
The radar
The Marquette radar (KMQT), 119 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.5 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1130 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
735 WHUS43 KMQT 252128 CFWMQT Coastal Hazard Message National Weather Service Marquette MI 528 PM EDT Fri Sep 25 2020 MIZ014-261500- /O.NEW.KMQT.BH.S.0023.200925T2128Z-200926T1500Z/ Southern Schoolcraft- 528 PM EDT Fri Sep 25 2020 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SATURDAY MORNING... * WHAT...Dangerous swimming conditions are due to high wave action and strong rip currents. * WHERE...Southern Schoolcraft County. * WHEN...Through Saturday morning. * IMPACTS...High wave action and dangerous currents will lead to life threatening swimming conditions. Waves in rapid succession can tire swimmers quickly. * ADDITIONAL DETAILS...Current related fatalities and rescues in the past have occurred due to similar wave conditions at locations listed below: For Southern Schoolcraft County: Near Lakeview Park and Seul Choix Point. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
1 follow-up statement
396 WHUS43 KMQT 260812 CFWMQT Coastal Hazard Message National Weather Service Marquette MI 412 AM EDT Sat Sep 26 2020 MIZ014-260915- /O.CAN.KMQT.BH.S.0023.000000T0000Z-200926T1500Z/ Southern Schoolcraft- 412 AM EDT Sat Sep 26 2020 ...BEACH HAZARDS STATEMENT IS CANCELLED... Waves are expected to diminish this morning, reducing the threat for stronger rip currents. A moderate swim risk will still be present today, swimmers are urged to remain vigilant. $$ JAW
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 25, 4:40 PM EDT, 48 minutes earlier.
Area forecast discussion, Sep 25, 4:40 PM EDT, 48 minutes before
Area Forecast Discussion National Weather Service Marquette MI 440 PM EDT Fri Sep 25 2020 .SHORT TERM...(This evening through Saturday) Issued at 409 PM EDT FRI SEP 25 2020 Split flow pattern continues across the CONUS with numerous short waves embedded in the northern stream flow. The important one for our forecast is one over Minnesota in the SPC mesoanalysis. dCVA out ahead of it, plus fgen in the 850-700 mb layer and about 1000 J/kg MUCAPE out ahead of the front has allowed a few thunderstorms to pulse up in northern Minnesota per radar and satellite. Closer to home, satellite shows lingering stratus continuing to mix out into a scattered cloud deck. Insolation in between the clouds has allowed temps to rise into the low 70s over much of the U.P. with dew points in the low to mid 60s, except 59 at Houghton. Those dew points are right in line with where the NAM, RAP, and RGEM have them, so for once the models aren't actually running too high on low-level moisture. Mesoanalysis shows 500 J/kg MLCAPE nudging into Gogebic County which is also right on schedule or perhaps even slightly ahead of schedule relative to model progs of instability. For the severe weather threat this evening, still haven't seen much change today from the thinking this morning. Still expecting MLCAPE to increase across the west half through this evening to around 1000- 1500 J/kg and a 30+ kt LLJ at 00z strengthening to 40+ kt by 03z leading to 0-3 km SRH of 200-300 m2/s2 or more and 0-6 km bulk shear vectors of 40-50 kts or more. The surface front is oriented NNE to SSW, so WSW shear vectors are nearly perpendicular, although things get a little less clear over the Keweenaw where the effective front becomes more zonally oriented thanks to the marine layer to the north. So there could be some training of cells and upscale growth into a QLCS up there, but elsewhere supercells look possible. The only question now is far south convection develops, given there is still a cap in place. The HRRR has been very consistent throughout the day in developing cells over the Bayfield Peninsula around 22- 23z and then driving them northeastward along the western shoreline and onshore north of Ontonagon. That's pretty much exactly what the POPs reflect from this morning, so made only minor tweaks to the POPs, thunder, and severe potential grids this afternoon. Still think the main time frame to watch will be 00-04z this evening. The modeled combination of bulk shear, low-level shear/helicity, MLCAPE, and mid-level lapse rates around 7 C/km should support all severe hazards with large hail, damaging winds, and a tornado or two all possible. Flash flooding looks unlikely given fast storm motions and storm motion vectors not parallel to the boundary, although if there was to be any it would be over the Copper Country given the aforementioned orientation of the boundary locally. Once storms lift off to the northeast, the wind veers around to westerly behind the front. High dew points and heavy rain falling over Lake Superior will likely generate areas of fog that will then be advected onshore into the western U.P. Models are all pretty aggressive with low-level saturation, especially over the Copper Country, which makes sense. The SW flow becomes downslope over the central U.P. so not expecting any fog there. This low-level moisture and lingering cloud cover will keep temps up near 60 through the night, making it feel a lot more like July than late September. Tomorrow, with the front sagging south into Wisconsin, it's looking dry to start the day, although high cloud cover will persist throughout the day. But by late afternoon, another mid-level short wave will be approaching from the west embedded within the cyclonic flow around a strong wave setting up in the Canadian Prairies. Mid- level theta-e advection and moisture convergence will increase in a west-east band on the nose of another 35-45 kt LLJ by about 21z, although model soundings show a dry layer below that so it may take a little time to saturate the column and generate showers. Right now, think thunderstorms will hold off until just after 00z, so will let the thunderstorm chance be discussed in the long-term AFD. .LONG TERM...(Saturday night through Friday) Issued at 439 PM EDT FRI SEP 25 2020 Main story in the long term is the trend toward increasingly colder conditions next week. Broad troffing currently from the N Pacific to western Canada features 2 anomaly centers, one near the Aleutians and the other roughly along the western coast of Canada. The latter will dive into the central U.S. this weekend as ridging builds into western Canada downstream of the former anomaly. Then during next week, the western ridge will become sharply amplified, building northward to the Arctic, forcing the central U.S. trof to become established over eastern N America with axis from eastern Hudson Bay/nw Quebec s thru the Great Lakes region. For Upper MI, this obviously spells a trend to colder weather with time next week. Temps will still be above normal thru the weekend, fall somewhat blo normal early next week, then drop to solidly blo normal by the end of the week. Per CFSv2, this cold pattern should not be persistent as it has been consistently indicating above normal temps overall for the month of Oct. As for pcpn, in advance of the developing trof into the central U.S., a shortwave will move across the northern Great Lakes Sat night, bringing shra/some tsra. Then, expect periodic shra next week as mid-level trof evolves eastward to the Great Lakes. By midweek and certainly by late week, there will be a lake component to the shra as air mass becomes increasingly colder. Will probably see the first graupel showers or snow flakes of the season late week as well. Overall, the weather next week will be unsettled. Won't be showery all the time, but there also won't be any extended dry time. Beginning Sat night, shortwave will track from the Dakotas and MN to Lake Superior. There may end up being 2 streaks of heavier pcpn from this wave, one closer to the vort max track, across Lake Superior and nw Upper MI under better dynamics/more favorable upper diffluence with the associated jet streak, and the second (favored by the CAMs) focused vcnty of the remnant of the boundary that settles over or just se of the fcst area tonight. Increasing low- level jet/theta-e advection supports the convective development there. There is still some uncertainty in where the axes of the 2 pcpn areas will be located. For now, fcst will generally reflect a sw-ne zone of lower pops roughly across the central fcst area, btwn streaks of higher pops/heavier qpf across the nw and se fcst area. Storms should be elevated, and with MUCAPE in the 1-3km layer up to 1000j/kg and with effective shear likely to be in excess of 40kt, there will be organized storms and a svr risk, mainly hail. With precipitable water near 200pct of normal, hvy rainfall will also be possible. A dry day should follow on Sun. However, upper diffluence associated with right entrance of sw-ne oriented 130kt upper jet streak across Lake Superior will support some shra to the s and e, but they may still just brush the far se and eastern fcst area. Sun will be the last mild day with highs mostly in the mid/upper 60s. Deepening mid-level trof will then evolve eastward to the Great Lakes region during the week. Whether a wrapped up fall storm emerges from this trof to impact Upper MI remains to be seen, but bulk of recent guidance over the last day or 2 suggests any deep low pres that might develop would likely be far enough e and ne of the fcst area so that no significant affects would occur here. Otherwise, a series of shortwaves dropping into the trof, cyclonic flow and increasingly colder air with time will lead to frequent episodes of shra thru the week. These shra will also become lake aided with time as air mass becomes colder. By the end of the week, GFS/ECMWF/CMC ensemble mean 850mb temps of -3 to -6C (GFS coldest), would support some potential of the first graupel showers or snow flakes. By late week, high temps will only be in the mid 40s to lwr 50s. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 146 PM EDT FRI SEP 25 2020 Low stratus remains at IWD and SAW remnant from this morning's fog. It's been stubborn but models show it mixing out by 20-21z so have the TAFs at both those terminals improving to VFR by then. This evening, a cold front will move in from the west with showers and thunderstorms expected at CMX, and possible at IWD and SAW. A period of category reduction with +TSRA seems likely at CMX, so have included a TEMPO for low-end IFR there this evening. Less confident at IWD as storms may end up skirting by just to the north, so still included a TEMPO there but did not go as aggressive with the vis. Think it's even more likely storms will miss SAW or just clip them to the north so only went with a VCTS there. Late tonight, behind the front, expecting fog generated over Lake Superior to be advected onshore into IWD and CMX. Models all have a strong signal for LIFR vis at CMX for several hours so hit that pretty hard. Fog/mist at IWD may be more intermittent so only brought them into IFR for now. SW wind at SAW should provide enough downslope mixing to keep them out of the mist except perhaps right before dawn. However, SAW will have to deal with LLWS as a 40-50 kt LLJ moves overhead this evening It's possible that enough wind mixes down to the surface through the night to prevent LLWS criteria from being met, but with an LLJ that strong at night, felt it better to be safe than sorry. && .MARINE...(For the 4 PM Lake Superior forecast issuance) Issued at 439 PM EDT FRI SEP 25 2020 A cold front approaching from the west and low level jet out ahead of it will lead to breezy south winds tonight on the east half of the lake. There could be a brief window around 9 pm to midnight where the elevated platforms gust to gale force, but it will be short-lived. There will likely be thunderstorms with the cold front moving west to east across the lake this evening, and they could be strong with hail and gusty winds. Behind the front, rain falling over the lake plus high dew points will likely generate areas of dense fog, especially over the west half. That fog will mix out somewhat tomorrow but patches of it will continue to drift around the lake through the day with lighter southerly winds. Sat night, a fast moving developing/strengthening low pres will lift ne across Lake Superior or Upper MI. Since there is uncertainty on the track, wind response is also uncertain. If the low tracks across western Lake Superior, winds will ramp up with gusts probably to 25-30kt later Sat night into Sun as is currently in the fcst. Could even be be a brief period of gales. If the low tracks farther s, winds will end up lighter. Colder air will flow into the Great Lakes region during next week. With unstable conditions developing over the lake, winds will likely be into the 15-25kt range at times thru at least the first half of the week. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...RJC LONG TERM...Rolfson AVIATION...RJC MARINE...RJC/Rolfson
Hazardous weather outlook, Sep 25, 5:21 PM EDT, 7 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 521 PM EDT Fri Sep 25 2020 MIZ001>007-009>013-084-085-261200- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Houghton- Northern Schoolcraft- 521 PM EDT Fri Sep 25 2020 /421 PM CDT Fri Sep 25 2020/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight Scattered thunderstorms will move into western Upper Michigan this evening, then spread eastward and weaken during the night. Severe thunderstorms are possible, mainly across the west this evening. Large hail, damaging winds and an isolated tornado are possible. Brief heavy rainfall is also expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms late Saturday afternoon into Saturday night. Isolated severe thunderstorms are possible, especially across southern Upper Michigan. Locally heavy rainfall is also possible. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any strong or severe thunderstorms observed to the National Weather Service in Marquette. The public may also submit reports to the National Weather Service via phone, on our website, or through Facebook or Twitter via #906wx. MIZ014-261200- Southern Schoolcraft- 521 PM EDT Fri Sep 25 2020 This Hazardous Weather Outlook is for portions of central Upper Michigan. .DAY ONE...Tonight There is a high swim risk for the Lake Michigan beaches of Schoolcraft County. Isolated thunderstorms are possible late evening and overnight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a high swim risk for the Lake Michigan beaches of Schoolcraft County Saturday morning. There is a chance of thunderstorms late Saturday afternoon into into Saturday night. Isolated severe thunderstorms are possible. Locally heavy rainfall is also possible. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any strong to severe thunderstorms observed to the National Weather Service in Marquette. The public may also submit reports to the National Weather Service via phone, on our website, or through Facebook or Twitter via #906wx. LMZ221-248-250-261200- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 521 PM EDT Fri Sep 25 2020 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight Thunderstorms are possible tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms late Saturday into Saturday night. Isolated severe thunderstorms are possible. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-261200- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 521 PM EDT Fri Sep 25 2020 /421 PM CDT Fri Sep 25 2020/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Tonight Scattered thunderstorms are expected tonight. A few strong to severe storms are possible. Areas of fog will develop and may become locally dense. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Areas of fog on Saturday may be locally dense. There is a chance of thunderstorms late Saturday afternoon into Saturday night. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. Rolfson
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 10:44 PM EDT | Small Craft Advisory | MQT | 33 hr | |
| Sep 25, 7:25 PM EDT | Special Marine Warning | MQT | 35 min | |
| Sep 25, 7:51 PM EDT | Special Marine Warning | MQT | 39 min |
Nearby
Beach Hazards Statements in Michigan, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.